Drought, West Central Plateau
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Exceptional drought conditions from June continued through July 2018 for areas around Gallup.
Widespread severe to extreme drought conditions at the end of June 2018 improved only slightly through July 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions held steady at nearly 70 percent of the state, of which around 46 percent was deemed extreme drought or worse.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread severe to extreme drought conditions at the end of June 2018 improved only slightly through July 2018 despite greater coverage of showers and thunderstorms with locally heavy rainfall. Severe drought conditions held steady at nearly 70 percent of the state, of which around 46 percent was deemed extreme drought or worse. Exceptional drought improved marginally to around 16 percent of New Mexico. The frequency of showers and thunderstorms with heavy rainfall increased dramatically across the state during July, especially around the higher terrain of central New Mexico, the Rio Grande Valley, and highlands of eastern New Mexico. Several strong back door frontal boundaries shifted all the way west to the Continental Divide. The heaviest rainfall in July occurred in the area from near Santa Fe and Las Vegas southward to Albuquerque and Ruidoso where slight improvements were made to drought conditions. Brief minor flooding occurred on a couple river points in the Rio Grande Basin as flash flooding from nearby areas allowed river flows to spike. Several new small wildfire starts occurred in July due to lightning strikes in forested areas that still experienced patchy dry areas and low soil moisture. Stage two fire restrictions and several forest closures across New Mexico in June were slowly lifted through July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:51 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1151 PM MDT Sat Jun 30 2018 .AVIATION... 06Z TAF CYCLE A sharp northeast wind shift moving across eastern NM at 06Z will continue racing southwest through 15Z. East/southeast canyon winds expected in the Rio Grande Valley around sunrise with peak gusts up to 20kt from KABQ southward. MVFR low cigs to develop in the wake of the front along the east slopes of the central mt chain and over the Caprock before dissipating thru 18Z. SHRA/TSRA will develop along the central mt chain around 21Z with slow and erratic storm motions and gusty outflow winds. Another bout of canyon winds likely in the Rio Grande Valley Sunday evening while SHRA/TSRA persist across the eastern plains through the night. Guyer && .PREV DISCUSSION...243 PM MDT Sat Jun 30 2018... .SYNOPSIS... Moisture lingering across southern and eastern New Mexico is resulting in a few showers, with isolated storms possible later this afternoon and evening. A backdoor front will slide down the eastern plains tonight and provide some relative cooling going into Sunday. In addition, moisture behind the backdoor front will fuel a round of storms along the central mountain chain Sunday afternoon. Most of western New Mexico will remain hot and dry Sunday. Moisture will gradually trend up next week and bring increasing chances for storms, peaking Thursday into Friday. Temperatures will remain near or slightly above normal through Wednesday, then trend down late week to near or slightly below normal. && .DISCUSSION... Drying from the westerlies is slower to take-hold today than what was being modeled yesterday. Moisture lingering across the eastern half is resulting a in very slow to deepen round of convection. The best surface-based instability is found over the Texas Panhandle, but at least some potential for strong storms exists across Roosevelt County where surface dewpoint temperatures in the 50s reside, and across Union County where a weak backdoor front has poked-in. Convection should follow a normal diurnal downtrend this evening, except for possibly behind the backdoor frontal boundary. Otherwise, another relatively warm night is forecast, although several degrees cooler than last night thanks to drying and gradual clearing central and west. Smoke from wildfires in Colorado will likely sink/drain south overnight and impact portions of northwest New Mexico tomorrow morning. Forecast confidence is low on how much of northern New Mexico will be impacted by smoke Sunday morning, but confidence is highest near Farmington, Bloomfield, Aztec and Dulce. The backdoor front will provide 5-10 degrees of cooling to eastern New Mexico Sunday and will also provide moisture and upslope flow for a round of late day storms along/near the central mountain chain. Hot and dry conditions will persist across western New Mexico with above normal temperatures. Same setup for Monday with potential for a more robust round of storms along/east of the central mountain chain thanks to moisture pooling. PWATs are forecast to trend up through next week as are chances for storms. For the first part of the week, the upper high will remain centered well east of the area and fairly deep southerly flow will allow for northward moisture transport, although troughing to the west will be rather weak. For Thu/Fri, an easterly wave will bring in more moisture and send PWAT's here in Albuquerque above 1" to near 1.2", which would be plenty of juice for wetting storms. Late in the week and into next weekend, the upper high is forecast to become dominant over UT/CO, but the 12Z medium range model solutions differ on the strength with the ECMWF advertising a stronger/more dominant 597dam 500mb high. 11 && .FIRE WEATHER... The remnant Mesoscale Convective Vortex is still evident over northern Sierra County, with little movement today. Band of mid to high clouds extending northeast with a few light showers under them. Expect additional showers to form, then thunderstorms, mainly in the northeast late this afternoon into tonight. A storm or two could even be strong to severe. This is in response to an approaching back door cold front into the northeast. This front will barrel south tonight and press west to the east slopes of the central mountains. It should spill into the Rio Grande Valley around sunrise Sunday, but winds should be light. Sunday will be very warm and dry in the west, not as warm and more moist in the east with isolated to scattered showers and thunderstorms, first along the east slopes of the central mountains, then spreading east some in the evening. We will experience an overall increase in moisture next week, especially across western New Mexico. High pressure will be centered to our east, then northeast and then north as we go through the week. The steering flow will be from southwest to northeast initially, then becoming more southeast to northwest, then east to west late in the week. This will trend the best chances for convection from the central mountains and east, to the central mountains and west. So, a shift from east to west is expected for the most widespread showers and thunderstorms this coming week, with the end of the week and start to next weekend probably the most active. Models still have an easterly wave crossing southern TX Wednesday and Thursday before crossing into Mexico Friday. It's impact on our weather looks minimal at this point. July fourth, Wednesday, will be most active over the western and central mountains, perhaps drifting into the northwest and central valleys in the evening. High Haines is forecast across the west Sunday through Tuesday, before lowering thereafter. No widespread critical fire weather conditions or ventilation rates expected. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 311 AM MDT Sat Jun 30 2018 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 311 AM MDT Sat Jun 30 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms over far northeast New Mexico this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday, surface moisture will increase across the east allowing for some afternoon thunderstorms over the east slopes of the central mountain chain. Moisture will continue to increase through the end of next week allowing for daily rounds of afternoon thunderstorm activity focusing over the higher terrain. There will be a risk of flash flooding below burn scars each afternoon and evening, spreading to the west, central and southwest mountains Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
40 drought. Local standard time, as filed.
Exceptional drought conditions from June continued through July 2018 for areas around Gallup.
Extreme drought conditions from June continued through July 2018 for western Curry County.
Extreme drought conditions from June continued through July 2018 for western Quay County.
Exceptional drought conditions from June improved to extreme drought through July 2018.
Extreme drought conditions from June improved to severe drought through July 2018.
Exceptional drought conditions from June continued through July 2018.
Exceptional drought conditions from June continued through July 2018.
Exceptional drought conditions from June continued through July 2018.
Exceptional drought conditions from June continued through July 2018.
Extreme drought conditions from June continued through July 2018. New Mexico Tribal Lands were re-opened through July 2018 and fire restrictions were dropped to stage one at most locations.
Extreme drought conditions from June improved to severe drought over most of the area through July 2018.
Extreme drought conditions from June improved to severe drought for parts of the area through July 2018. New Mexico Tribal Lands were re-opened through July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018. The Santa Fe National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018. The Santa Fe National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018 for most of the area. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations. Locations within western San Miguel County saw significant improvement to severe drought through July 2018.
Exceptional drought conditions from June continued through July 2018 for most of the area. The Carson National Forest was re-opened during July 2018 and fire restrictions were dropped to stage one at most locations.
Exceptional drought conditions from June continued through July 2018.
Extreme drought conditions from June improved to severe drought through July 2018. The Cibola National Forest was re-opened during July 2018 and fire restrictions were dropped in most locations.
Extreme drought conditions from June improved to severe drought through July 2018. New Mexico Tribal Lands were re-opened during July 2018 and most burn bans were lifted.
Severe drought conditions from the end of June improved to moderate drought through July 2018. New Mexico Tribal Lands were re-opened during July 2018.
Exceptional drought conditions from June improved to extreme drought through July 2018.
Exceptional drought conditions from June continued for parts of the area through July 2018.
Exceptional drought conditions from June improved to severe drought through July 2018.
Extreme drought conditions from June improved to severe drought through July 2018.
Extreme drought conditions from June improved to severe drought through July 2018.
Extreme drought conditions from June continued through July 2018 for much of the county.
Extreme drought conditions from June continued through July 2018.
Extreme drought conditions from June continued through July 2018 for much of the county.
Extreme drought conditions from June continued through July 2018 for much of the county.
Extreme drought conditions from June continued through July 2018.
Severe drought conditions from June improved to moderate drought through July 2018.
Extreme drought conditions from June continued through July 2018.
Extreme drought conditions from June improved to severe drought through July 2018.
Extreme drought conditions from June continued through July 2018.
Extreme drought conditions from June continued through July 2018.
Extreme drought conditions from June improved to severe drought for parts of the area through July 2018.
Severe drought conditions from June continued through July 2018.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763196, 763197, 763198, 763199, 763201, 763205, 763209, 763212, 763216, 763223, 763224, 763227, 763228, 763229, 763235, 763236, 763237, 763238, 763239, 763240, 763246, 763247, 763248, 763249, 763250, 763251, 763252, 763253, 763254, 763255, 763256, 763257, 763258, 763259, 763260, 763261, 763262, 763263, 763264, 763265.